MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-04-02-L
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Adult Respiratory Distress Syndrome (1696)
Date of Event 07/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023 a amplatzer piccolo occluder 4 mm x 2 mm was implanted in a patient with a history of chronic lungs disease.The duct measurements was ao ampulla was 4.07 mm, 2.96 mm mid duct at a restriction point, and 3.54 mm at lpa end with a total ductal length of 11.23 mm.The device placed intraductal.On (b)(6) 2023, the patient passed away due to lung complications, the death was not caused by the piccolo.The physician reported that there were no allegations against the implanted device or any abbott product.The patient had considerable lung challenges prior to the piccolo implant procedure and following the placement of the piccolo device.The physician stated unfortunately the patient failed to improve post receipt of the piccolo device.The physician also stated there was some gradient in the left pulmonary artery (lpa) post placement of the piccolo device.The device was mainly functioning as intended.However, the device did protrude into the lpa slightly given the implanting physicians consideration to potentially perform a future intervention, but the babies health did not improve.This lpa gradient change on echocardiogram was not seen until 3 weeks post placement of the piccolo.The residual shunt was not considered acceptable by the physician.However no intervention was performed on the residual shunt due to the patients bilateral lung issues and significant comorbidities, the little remaining shunt was not thought to be a contributor given the overall issues the baby was experiencing.The physician made no allegations to the device causing this patients death.The lung disease was very significant prior to the piccolo implant and the lungs did not improve post placement of the device.The physician stated over the weekend the baby had received 3 chest tubes and was failing to improve and there was significant lung disease prior.
 
Additional Manufacturer Narrative
An event of device protruding into left pulmonary artery, residual shunt and patient death was reported.The patient had considerable lung challenges prior to the piccolo implant procedure and the lungs did not improve following the placement of the piccolo device.The device was reported to be functioning as intended.The patient passed away due to lung complications, and was not caused by the piccolo device.There was no intervention performed on the residual shunt due to the patients bi-lateral lung issues and significant co-morbidities.A more comprehensive assessment could not be performed as the device was not returned for analysis.Based on the information received, the cause of the reported incident could not be conclusively determined.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17558754
Report Number2135147-2023-03579
Device Sequence Number3454481
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public05415067031006
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9-PDAP-04-02-L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/24/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date08/16/2023
Supplement Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient Weight2 KG